Being OK

I’m currently struggling with some health issues. I plan to talk about it in more detail in next Friday’s video, but to share just a little bit now, I have an eye condition called uveitis. It’s rare; it’s complicated; and it’s a major bummer. Uveitis is one of the leading causes of blindness in developed countries, and it’s absolutely petrifying to think that I could lose my vision completely someday. I was diagnosed in 2017, and my thoughts on having this condition have evolved a lot over the past 2+ years. Fear certainly remains, but a more steadfast feeling that I choose to hold onto (when I can) is hope. I hope that my uveitis doesn’t flare up. If it does, I hope my flares respond to treatment. I hope that my vision won’t get worse, and that I’m always able to see all that’s beautiful in this world. I don’t really know what will happen in the future, so hope is one of the few things I can do. And for now… Well, I’m not blind today, so today’s a good day!
As if the concept of potential blindness wasn’t bad enough, the treatment for my uveitis flare is high-dosage steroid treatment with an unpleasant medication called prednisone. It’s a commonly prescribed medication for inflammation, asthma, arthritis, and lots of other things. Many people go on low to moderate doses of it for a few weeks. I, however, have to take higher doses for months because of the severity of my eye condition. Prednisone is infamous for its nasty side effects, such as mood swings, agitation, irritability, mania, anxiety, extreme hunger, weight gain, swelling in the face and abdomen, sweating, restlessness, insomnia, and more. Some people tolerate the medicine just fine and actually enjoy the boost of energy and pep that it gives them. Unfortunately, I do not tolerate the side effects very well. I don’t know if my body is super-sensitive, or if the prolonged, high-dosage of the medicine affects me more than others, but I feel absolutely crummy on this treatment. 
Last night, I slept only two hours. The rest of the night, I laid in bed, sweating profusely, with a pounding, racing heartbeat and anxious thoughts swirling around my head. To boot, I was starving, but I knew my blood sugar was out of whack and that the hunger was not actual hunger — just prednisone hunger. I sipped water and did my best to relax, which was really hard. The discomfort that I felt in so many different parts of my body was so unbearable at times that I let myself cry a little bit. It’s awful to feel so badly, and to know that without sleep, I would be set up for an even more difficult tomorrow. 
When I take the medicine in the morning, I have to take it with just the right amount of food to prevent severe acid reflux and stomach ulcers. Also, usually, within a couple hours of taking the medicine, I get a booming panic attack. If I don’t get a panic attack, I can get a deep bout of depression that leaves me feeling listless, weak, and completely unmotivated to do anything. By the afternoon, the daily “Pred Head” headache has settled in, but I typically start to feel a little better… unless I haven’t hydrated properly or consumed enough potassium. To try to counteract the prednisone’s effects of water retention and swelling, I try to drink copious amounts of water, but ANOTHER side effect of prednisone is frequent urination. I literally pee every 45 minutes. If I haven’t consumed enough water, and accurately balanced sodium, potassium, and other nutrients/electrolytes, my body gets very, very angry. It’s a challenge to endure all this, especially when experiencing eye pain and vision changes that can make you feel disoriented.
There’s more to this whole experience, and as I said above, I will share some more details later. Yet I think I’ve painted enough of the scene for you to understand that right now, I’m not really OK.
But you know what I learned? That it’s OK.

It’s OK to not be OK.

Is it scary? Sure.
Daunting? Yes.
Uncomfortable? Heck yeah.
But this too shall pass. Some days I wake up with lots of energy to tackle tasks. Other days, I wake up feeling horrible, but I end up having a really good afternoon or evening. Once in a while, the whole day is shot, so I call it a loss, try to sleep, and hope for a better day the next day. I’ve been through three serious and severe uveitis flares and three separate treatments of prednisone in the last 26 months. The first one was the worst because I had no frame of reference. Now, I know what to expect. I know that I have endured. I know how dark it can get, but I remember that it eventually gave way to light. 
So while I may not be OK right now, I will be OK. There are good moments in the bad. The darkness will recede, and the light of the morning will bring a new day. I will make it. 
No matter what you’re struggling with, I believe that you will make it, too. Please feel free to share your struggles with me, either through a comment or email to makingitwithmk@gmail.com. You’re not alone, and you’re going to be OK! 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s